TORONTO – Twenty-nine women have alleged that a doctor sexually assaulted them while they were under anesthetic, and police warned Thursday there could be more victims.
Anesthesiologist George Doodnaught, 61, was already facing three counts of sexual assault before police announced 26 more charges Thursday.
North York General Hospital said 25 of the new charges relate to assaults alleged to have occurred at the hospital during surgical procedures.
The Toronto doctor was charged in March with allegedly sexually assaulting three female patients during surgeries performed at North York General.
At the time, police released his photograph and asked other potential victims to contact them.
"Twenty-six additional victims have come forward," Toronto police Const. Tony Vella said Thursday.
"Investigators believe that there could actually be more victims in this case," added.
One of the alleged assaults took place in June 1992 and the rest between 2006 and this past February, when he was dismissed, police said.
None of the allegations have been proven in court, and Doodnaught has not yet had the opportunity to defend himself from the charges.
Lawyer Adam Halioua, who represents alleged victims in out-of-court civil negotiations with the hospital, said he could not comment on the new criminal charges because of the police investigation.
An anesthesiologist since 1981, Doodnaught had worked at North York General for 28 years.
His profile on the College of Physicians and Surgeons of Ontario website says he graduated from the University of Glasgow in 1974.
During an operation, a surgeon, surgical assistant, scrub nurse, circulating nurse and an anesthesiologist are usually in the room — but they can come and go.
There were no cameras in the operating rooms in the hospital.
The hospital's chief of staff, Dr. David White, said in March it was possible for an anesthesiologist be alone with a patient.
White had also said the police investigation would also examine whether the allegations are the result of vivid dreams that some patients experience as a result of the various medications and types of anesthesia.